THC-linked vaping illness deaths rise again, CDC says

Source: CDC/Twitter

Jan. 9 (UPI) — The number of THC-linked vaping related lung illness cases reported by federal health officials continues to rise, although the nationwide outbreak is slowing.

Two more deaths were tallied for e-cigarette or vaping product use-associated lung injury (EVALI) this week, bringing the national total to 57 deaths in multiple states, up from the 55 reported Dec. 27, the U.S. Centers for Disease Control and Prevention said Thursday. More deaths are under investigation.

The number of cases of hospitalized patients across the United States rose by 41, up to 2,602 from 2,561 reported Dec. 27, CDC said.

The CDC and U.S. Food and Drug Administration have said that the outbreak has been closely linked to the use of the cutting ingredient vitamin E acetate in black-market THC vapes sold across the country.

Last Thursday, the FDA ordered a ban on most nicotine pod-based e-cigarette flavors, including mint and fruit flavors favored by children.

Health and Human Services Secretary Alex Azar said federal health officials considered the vaping lung illness a separate issue that did not apply to the banning of flavored nicotine vape cartridges.

Other Stories of Interest:  Utah COVID-19 update: 4 more deaths, 203 new cases since Friday

All nicotine flavors except tobacco and menthol were ordered to be removed from manufacture, distribution and sale supply chains.

Meanwhile, a new study released this week links vaping to a higher risk of strokes among young adults.

Those who used both vaping and tobacco were nearly twice as likely to have a stroke as those who smoked only tobacco. The danger was three times higher than those who didn’t use tobacco products, researchers from George Mason University in Fairfax, Va., said.

Vitamin E acetate appeared on the scene in spring 2019 as an adulterant in illicit THC vaping cartridges. The substance was found in biopsy lung tissue from more than 50 patients in multiple states, federal health researchers said.

The CDC and the FDA continue to recommend that people not smoke THC-vapes obtained on the black market or over the internet.

EVALI patients showed symptoms of shortness of breath, coughing, chest pain and gastrointestinal ailments including abdominal pain, nausea, vomiting, and diarrhea. Other patients exhibited fever, chills and weight loss.

LEAVE A REPLY

Please enter your comment!
Please enter your name here